zbMATH — the first resource for mathematics

Nonconforming finite element methods for the equations of linear elasticity. (English) Zbl 0747.73044
The article concerns the adaptation of nonconforming finite element methods to the well-known equations of linear elasticity. In considering pure traction boundary conditions, the problem is approximated by use of piecewise linear, quadratic and cubic finite elements, where, for the piecewise quadratic and cubic cases, the usual straightforward extension of nonconforming methods is used while the linear case is based on a modified version in which a local projection is added.
In the foregoing analysis, the main problem arises from the proof that an appropriate version of Korn’s second inequality is valid, combined with an equivalence statement of the displacement formulation of the elasticity equations to a Stokes-like formulation involving displacements and a single stress variable. The contribution of the article is to show that Korn’s second inequality holds for nonconforming piecewise quadratic and cubic elements and that it fails for nonconforming linears. However, for nonconforming linears, a modified method is proposed producing a nonsymmetric approximation to the stress tensor. This method is then shown to be equivalent to a mixed formulation in which the symmetry of the stress tensor is guaranteed by use of a Lagrangian multiplier. A discussion of optimal error estimates, including Poisson’s ratio \(\nu\in[0,1/2)\), is included in the article.
Reviewer: W.Ehlers (Essen)

74S05 Finite element methods applied to problems in solid mechanics
74B05 Classical linear elasticity
Full Text: DOI
[1] D. N. Arnold and F. Brezzi, Mixed and nonconforming finite element methods: implementation, postprocessing and error estimates, RAIRO Modél. Math. Anal. Numér. 19 (1985), no. 1, 7 – 32 (English, with French summary). · Zbl 0567.65078
[2] Douglas N. Arnold, Franco Brezzi, and Jim Douglas Jr., PEERS: a new mixed finite element for plane elasticity, Japan J. Appl. Math. 1 (1984), no. 2, 347 – 367. · Zbl 0633.73074 · doi:10.1007/BF03167064 · doi.org
[3] Douglas N. Arnold, Jim Douglas Jr., and Chaitan P. Gupta, A family of higher order mixed finite element methods for plane elasticity, Numer. Math. 45 (1984), no. 1, 1 – 22. · Zbl 0558.73066 · doi:10.1007/BF01379659 · doi.org
[4] Douglas N. Arnold and Richard S. Falk, A new mixed formulation for elasticity, Numer. Math. 53 (1988), no. 1-2, 13 – 30. · Zbl 0621.73102 · doi:10.1007/BF01395876 · doi.org
[5] Douglas N. Arnold and Richard S. Falk, A uniformly accurate finite element method for the Reissner-Mindlin plate, SIAM J. Numer. Anal. 26 (1989), no. 6, 1276 – 1290. · Zbl 0696.73040 · doi:10.1137/0726074 · doi.org
[6] Douglas N. Arnold, L. Ridgway Scott, and Michael Vogelius, Regular inversion of the divergence operator with Dirichlet boundary conditions on a polygon, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 15 (1988), no. 2, 169 – 192 (1989). · Zbl 0702.35208
[7] I. Babuška and J. E. Osborn, Generalized finite element methods: their performance and their relation to mixed methods, SIAM J. Numer. Anal. 20 (1983), no. 3, 510 – 536. · Zbl 0528.65046 · doi:10.1137/0720034 · doi.org
[8] F. Brezzi, On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 8 (1974), no. R-2, 129 – 151 (English, with loose French summary). · Zbl 0338.90047
[9] Franco Brezzi, Jim Douglas Jr., and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), no. 2, 217 – 235. · Zbl 0599.65072 · doi:10.1007/BF01389710 · doi.org
[10] Franco Brezzi and Michel Fortin, Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, vol. 15, Springer-Verlag, New York, 1991. · Zbl 0788.73002
[11] Michel Crouzeix and Richard S. Falk, Nonconforming finite elements for the Stokes problem, Math. Comp. 52 (1989), no. 186, 437 – 456. · Zbl 0685.76018
[12] M. Crouzeix and P.-A. Raviart, Conforming and nonconforming finite element methods for solving the stationary Stokes equations. I, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 7 (1973), no. R-3, 33 – 75. · Zbl 0302.65087
[13] M. Fortin and M. Soulie, A nonconforming piecewise quadratic finite element on triangles, Internat. J. Numer. Methods Engrg. 19 (1983), no. 4, 505 – 520. · Zbl 0514.73068 · doi:10.1002/nme.1620190405 · doi.org
[14] Vivette Girault and Pierre-Arnaud Raviart, Finite element methods for Navier-Stokes equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986. Theory and algorithms. · Zbl 0585.65077
[15] C. Johnson and B. Mercier, Some equilibrium finite element methods for two-dimensional elasticity problems, Numer. Math. 30 (1978), no. 1, 103 – 116. · Zbl 0427.73072 · doi:10.1007/BF01403910 · doi.org
[16] Mary E. Morley, A family of mixed finite elements for linear elasticity, Numer. Math. 55 (1989), no. 6, 633 – 666. · Zbl 0671.73054 · doi:10.1007/BF01389334 · doi.org
[17] P.-A. Raviart and J. M. Thomas, Primal hybrid finite element methods for 2nd order elliptic equations, Math. Comp. 31 (1977), no. 138, 391 – 413. · Zbl 0364.65082
[18] L. R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials, RAIRO Modél. Math. Anal. Numér. 19 (1985), no. 1, 111 – 143 (English, with French summary). · Zbl 0608.65013
[19] Michael Vogelius, A right-inverse for the divergence operator in spaces of piecewise polynomials. Application to the \?-version of the finite element method, Numer. Math. 41 (1983), no. 1, 19 – 37. , https://doi.org/10.1007/BF01396303 Michael Vogelius, An analysis of the \?-version of the finite element method for nearly incompressible materials. Uniformly valid, optimal error estimates, Numer. Math. 41 (1983), no. 1, 39 – 53. · Zbl 0504.65061 · doi:10.1007/BF01396304 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.